Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 220, NWS La Crosse, WI

August 9, 1998La Crosse County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Aug 9, 1998, 5:27 PM CDT for La Crosse County, Wisconsin. It was in force for 63 min. 7 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 9, 1998, 5:27 PM CDT (22:27 UTC)
Expired
Aug 9, 1998, 6:30 PM CDT
In force
63 min
Issued by
NWS La Crosse, WI
Area
Whole counties

County La Crosse County, WI

The radar

The La Crosse radar (KARX), 11 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 9, 5:52 PM CDTThunderstorm Wind 50Holmen, WI
Aug 9, 5:55 PM CDTThunderstorm Wind 61New Amsterdam, WI
Aug 9, 5:57 PM CDTThunderstorm Wind 55Holmen, WI
Aug 9, 5:58 PM CDTThunderstorm Wind 62Onalaska, WI
Aug 9, 6:00 PM CDTThunderstorm Wind 50La Crosse Muni Arpt, WI
Aug 9, 6:25 PM CDTThunderstorm Wind 61St Joseph, WI
Aug 9, 6:25 PM CDTHail 0.75St Joseph, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 10.5 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 1998-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 720 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 1998-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
720 J/kg
Mixed-layer CIN
-148 J/kg
Mixed-layer LCL
1000 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

308 
WUUS1 KLSE 092228 RRA
SVRLSE
WIC063-092330-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
527 PM CDT SUN AUG 9 1998

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LA CROSSE COUNTY IN WEST CENTRAL WISCONSIN

* UNTIL 630 PM CDT

* AT 525 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS 20 MILES NORTHWEST OF LA CROSSE... MOVING
  SOUTHEAST AT 30 MPH.

* THESE SEVERE THUNDERSTORMS WILL BE NEAR...
  LA CROSSE AT 550 PM
  WEST SALEM AT 555 PM

THESE THUNDERSTORMS PRODUCED 60 TO 65 MPH WIND GUSTS IN WINONA
AT 515 PM.  THE MAIN THREAT FROM THESE STORMS IS DAMAGING WIND. STAY
INSIDE AND AWAY FROM WINDOWS

RRS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:25 PM CDT, 3 hours 2 minutes earlier.

Area forecast discussion, Aug 9, 2:25 PM CDT, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
225 PM CDT SUN AUG 09 1998

LATEST SATELLITE SHOWING WELL DEFINED UPPER SYSTEM MOVING EAST INTO
ONTARIO CANADA. RADAR JUST BEGINNING TO DETECT THE INITIAL PRECIPITATION
ACROSS SOUTHERN MINNESOTA ASSOCIATED WITH ADVANCING COLD FRONT AND
SUBSEQUENT CONVERGENCE ALONG THIS FEATURE. GOES SOUNDER DATA SHOWING
CAPES 2500-3500 J/KG AHEAD OF THE FRONT. MAIN FOCUS TONIGHT WILL BE
PRECIPITATION CHANCES AND TIMING.

12Z NGM FASTER THAN THE ETA THROUGH TIME ONCE AGAIN AND THE ETA IS AGAIN
DRIER THAN THE NGM. NEITHER SEEMS TO BE HANDLING THE POSITION OF THE
SURFACE FRONT VERY WELL. BOTH TOO FAR TO THE WEST WITH THE SOUTHERN
EDGE OF THE FRONT. AGREE WITH GENERAL MODEL CONSENSUS OF MOVING FRONT
THROUGH THE FORECAST AREA BY MONDAY MORNING WITH HIGH PRESSURE AND DRY
WEATHER TO FOLLOW.

SO FOR TONIGHT THINK THE NORTHERN PORTION OF THE FRONT WILL RACE EAST
WITH THE UPPER SYSTEM AS THE FRONT BECOMES ELONGATED... AS THE MODELS
SUGGEST. CONDITIONS SHOULD IMPROVE FROM SOUTH TO NORTH...
OBVIOUSLY... AS THE FRONT SINKS SOUTHEAST ONCE ELONGATED ACROSS THE
FORECAST AREA. EXPECT FOG TO DEVELOP AGAIN BY MORNING FROM THE
RAINFALL.

KRC

In the hours before

Special weather statement, Aug 9, 11:59 AM CDT, 5 hours 28 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-101200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
NOON CDT SUN AUG 9 1998

A COLD FRONT EXTENDING OUT OF CANADA SOUTHWEST THROUGH MINNESOTA AND
INTO THE PLAINS STATES WILL MOVE ACROSS THE TRI-STATE AREA THIS
AFTERNOON INTO TONIGHT. AN UPPER LEVEL DISTURBANCE ASSOCIATED WITH THE
FRONTAL BOUNDARY WILL ALSO MOVE TO THE EAST TODAY ACROSS SOUTHERN
CANADA.

AS THIS OCCURS... CONDITIONS OUT AHEAD OF THE FRONT WILL REMAIN QUITE
WARM AND MOIST. THESE CONDITIONS WILL ALLOW THUNDERSTORMS TO DEVELOP
ALONG AND AHEAD OF THE COLD FRONT AS IT MOVES THROUGH.

FORECAST METEOROLOGICAL CONDITIONS OF THE ATMOPHERE WILL SUPPORT THE
DEVELOPMENT OF MOSTLY ORDINARY THUNDERSTORMS. HOWEVER... THERE IS A
SLIGHT RISK OF SEVERE WEATHER FOR AREAS WEST OF A LINE FROM ROCHESTER
MINNESOTA TO WATERLOO IOWA WITH THE MAIN THREAT BEING LARGE HAIL AND
DAMAGING WIND.

SPOTTER GROUPS RESIDING IN DODGE AND MOWER COUNTIES IN SOUTHEAST
MINNESOTA AS WELL AS MITCHELL... FLOYD... HOWARD... CHICKASAW COUNTIES
IN NORTHEAST IOWA SHOULD UPDATED THEMSELVES ON THE WEATHER THIS
AFTERNOON AND EVENING AS SPOTTER ACTIVATION IN THOSE AREAS MAY BE
NEEDED. REMAINING AREAS OF INTEREST IN SOUTHEAST MINNESOTA... NORTHEAST
IOWA... AND CENTRAL AND SOUTHWEST WISCONSIN WOULD MOST LIKELY NOT BE
NEEDED.

KRC
Special weather statement, Aug 9, 3:51 PM CDT, 1 hour 36 minutes before
MNZ079-WIZ032-033-092150-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
351 PM CDT SUN AUG 9 1998

...STRONG THUNDERSTORMS MOVING ACROSS WABASHA...BUFFALO COUNTIES...

AT 345 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN LACROSSE
INDICATED STRONG THUNDERSTORMS FROM JUST SOUTH OF MONDOVI WI...OR 20
MILES EAST OF WABASHA MN...TO NEAR ZUMBRO MN...OR 15 MILES NORTH OF
ROCHESTER MN. THESE STORMS WERE MOVING EAST AT 25 MPH. THE MAIN
THREAT FROM THESE STORMS IS HAIL.

AT SIGNS OF AN IMPENDING STORM...TOWERING THUNDERHEADS...DARKENING
SKIES...LIGHTNING AND INCREASING WINDS...MOVE TO A PLACE OF SAFETY.
TUNE IN TO NOAA WEATHER RADIO...YOUR LOCAL RADIO OR TV STATION...OR
LOCAL CABLE TELEVISION FOR THE LATEST WEATHER INFORMATION.

TMC/KRC
Special weather statement, Aug 9, 3:51 PM CDT, 1 hour 36 minutes before
MNZ079-WIZ032-033-092150-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
351 PM CDT SUN AUG 9 1998

...STRONG THUNDERSTORMS MOVING ACROSS WABASHA...BUFFALO COUNTIES...

AT 345 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN LACROSSE
INDICATED STRONG THUNDERSTORMS FROM JUST SOUTH OF MONDOVI WI...OR 20
MILES EAST OF WABASHA MN...TO NEAR ZUMBRO MN...OR 15 MILES NORTH OF
ROCHESTER MN. THESE STORMS WERE MOVING EAST AT 25 MPH. THE MAIN
THREAT FROM THESE STORMS IS HAIL.

AT SIGNS OF AN IMPENDING STORM...TOWERING THUNDERHEADS...DARKENING
SKIES...LIGHTNING AND INCREASING WINDS...MOVE TO A PLACE OF SAFETY.
TUNE IN TO NOAA WEATHER RADIO...YOUR LOCAL RADIO OR TV STATION...OR
LOCAL CABLE TELEVISION FOR THE LATEST WEATHER INFORMATION.

TMC/KRC

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 4:20 PM CDTSevere Thunderstorm WarningARXBuffalo50 min
Aug 9, 5:02 PM CDTSevere Thunderstorm WarningARXTrempealeau58 min
Aug 9, 6:16 PM CDTSevere Thunderstorm WarningARXVernon59 min
Aug 9, 6:25 PM CDTSevere Thunderstorm WarningARXMonroe35 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.